Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 86, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 14, 2024, 5:11 AM CDT for 5 counties in Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2024, 5:11 AM CDT (10:11 UTC)
- Expired
- Aug 14, 2024, 11:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, MO, Howell County, MO, Oregon County, MO, Texas County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 8:50 AM CDT | RAIN 5 | 5 Wnw West Plains, MO | |
| Aug 14, 10:12 AM CDT | FLASH FLOOD | 2 N Hartville, MO | Route Z closed north of Hartville due to flooding. |
| Aug 14, 10:13 AM CDT | FLASH FLOOD | 5 Nne Mansfield, MO | Highway AB closed due to flooding just east of highway 5. |
| Aug 14, 11:00 AM CDT | FLASH FLOOD | 1 W Pottersville, MO | Highway K southwest of Pottersville closed due to flooding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 301 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 438 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
341
WGUS53 KSGF 141011
FFWSGF
MOC067-091-149-215-229-141615-
/O.NEW.KSGF.FF.W.0086.240814T1011Z-240814T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
511 AM CDT Wed Aug 14 2024
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Howell County in south central Missouri...
Southwestern Oregon County in south central Missouri...
Southwestern Texas County in south central Missouri...
Eastern Douglas County in southwestern Missouri...
Wright County in southwestern Missouri...
* Until 1115 AM CDT Wednesday.
* At 511 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
West Plains, Mountain Grove, Thayer, Willow Springs, Cabool,
Mansfield, Norwood, Hartville, Dawson, Pomona, South Fork,
Koshkonong, Brandsville, Siloam Springs, Vanzant, Drury,
Pottersville, White Church, Peace Valley, Lanton, Odin,
Grovespring and Grand Gulf State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3727 9267 3727 9269 3748 9269 3723 9225
3705 9195 3692 9173 3679 9167 3650 9154
3650 9167 3650 9169 3650 9172 3650 9173
3650 9175 3650 9177 3662 9208 3680 9210
3680 9212 3707 9266 3707 9268
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
RNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:55 AM CDT, 2 hours 16 minutes earlier. Its key messages:
- Showers and thunderstorms are likely this morning northeast of Springfield (70-90% chance) where a Flood Watch is in effect until 3pm. Total rainfall amounts this morning of 2-4 inches with localized amounts near 6 inches in a narrow corridor east of Springfield.
- Much warmer temperatures Today and Thursday with heat indices reaching 100-108 degrees west of Springfield where a Heat Advisory is in effect from 12pm-9pm today.
- Slight risk for severe thunderstorms Thursday afternoon and evening. Large hail and damaging wind are the main severe weather risks.
Area forecast discussion, Aug 14, 2:55 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
255 AM CDT Wed Aug 14 2024
.KEY MESSAGES...
- Showers and thunderstorms are likely this morning northeast of
Springfield (70-90% chance) where a Flood Watch is in effect
until 3pm. Total rainfall amounts this morning of 2-4 inches
with localized amounts near 6 inches in a narrow corridor east
of Springfield.
- Much warmer temperatures Today and Thursday with heat indices
reaching 100-108 degrees west of Springfield where a Heat
Advisory is in effect from 12pm-9pm today.
- Slight risk for severe thunderstorms Thursday afternoon and
evening. Large hail and damaging wind are the main severe
weather risks.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 200 AM CDT Wed Aug 14 2024
Synoptic Pattern and Current Conditions: Water vapor and upper
air analysis continues to show a mid level high across the
Arklatex region. A subtle vort max was currently dropping
southeast through the area on the northeast periphery of the
ridge. The low level airmass remained very moist with the 00Z
KSGF sounding measuring a PW value of 2.06in which is above the
90th percentile and near the daily max. Deep moisture
convergence was occuring in a corridor from Kansas City to
Springfield to West Plains where scattered showers and
thunderstorms were developing. This was also just north of a
reservoir of 2000j/kg of elevated instability and also north of
a stationary front which was analyzed just southwest of the
area. The mean wind was only around 20kts and was parallel to
the instability gradient therefore storms can easily move over
the same areas in a highly moist environment which could
increase the flooding threat.
Today: A corridor of showers and thunderstorms will likely
continue to develop through sunrise just to the east of
Springfield. 00z HREF guidance does have some spread with
respect to the location of the heaviest rainfall however areas
along and east of a Osceola to Marshfield to West Plains line
seem to be in the favored location and will be extending the
Flood Watch west a few counties to account for this. Given the
instability and tropical like moisture in place, thunderstorms
will be able to produce rainfall rates of 1-3 inches per hour in
localized areas. This area of showers and storms will likely
continue through mid morning as both the low level jet veers
into the area and at the same time additional development north
of the area tries to slide south. 00z HREF guidance continues
its theme of showing a narrow corridor of rainfall amounts of
2-4 inches with a few localized areas reaching 6 inches east of
Springfield. There will be sharp gradients on either side of
this rainfall axis where locations will receive less than one
inch of rainfall.
From late morning into the afternoon the area will see precip
move east of the area with clearing skies from southwest to
northeast as the warm front lifts into the area. 850mb temps
look to reach the 20-23C range west of Highway 65 therefore a
large temperature spread is expected from west to east.
Dewpoints will increase into the lower 70s and temperatures will
increase into the 90s west of Highway 65. This will allow for
heat indicies near 105. The Springfield metro will be very close
to the edge of the cloud shield however latest guidance does
show enough afternoon sunshine potential to keep the Heat
Advisory going for its current areas. Not expecting any eastward
expansion at this time as areas east of Springfield could remain
in the 80s.
Tonight: Shortwave energy will move east through the northern
plains and will begin to suppress the mid level high to the
south and west. An area of showers and thunderstorms looks to
develop overnight from central Kansas into northwest Missouri. A
few of these storms could edge into areas along and north of a
Fort Scott, Kansas to Osceola to Versailles line after 3am.
Confidence is not high however if they make it into the area a
few storms could produce small hail and gusty winds to 50mph.
Higher storm chances will remain north of the area.
Thursday: As the low level jet veers in the morning, a few
isolated showers and storms could develop across the area. HREF
guidance does suggest however that sufficient sunshine will
develop from late morning into the afternoon. 850mb temps may
actually warm a degree or two from today therefore highs in the
lower 90s seem likely along and south of I-44. A few middle 90s
may occur along the Missouri/Arkansas border. These temps
combined with dews in the 70s will create heat index values of
100-108 and a Heat Advisory will likely be needed for portions
of the area.
Shortwave energy will amplify by afternoon and evening with
stronger wind fields aloft moving in ahead of a cold front.
Convergence along the front is not impressive but should be
enough to develop showers and thunderstorms during the evening
hours across the area. Mean MU CAPE values from the HREF are in
the 2000-3000j/kg range with bulk wind shear around 30-35kts.
This would be supportive of a few supercells and multicell
clusters. Forecast soundings from the RAP shows this environment
with steep mid level lapse rates and thetaE diffs around 30C.
Hodographs are largely straight due to the westerly flow aloft
therefore splitting storms may occur. Large hail and damaging
winds appear to be the primary concerns at this time. Precip
chances are currently in the 50-60% range through the evening.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 200 AM CDT Wed Aug 14 2024
The Weekend into next week: Ensembles suggest that northwest
flow aloft will occur for the first part of the weekend. A few
disturbances could move down and provide rain chances either
Friday night or Saturday Night. Confidence is low and rain
chances are around 30 percent. Temperatures will likely remain
closer to average (upper 80s to lower 90s). Ensembles then
suggest that the flow may become more northerly as the high
positions itself over the southwest US. This could lead to
slightly cooler temperatures and rain chances remaining just
west of the area.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1217 AM CDT Wed Aug 14 2024
Scattered showers and thunderstorms will be in the vicinity of
SGF through at least 09z then moving east. JLN and BBG will
likely remain dry. BBG will continue to experience LIFR ceilings
through this morning before lifting by mid morning. Winds will
gradually turn from the east southeast to the south during the
day with increased gusts at JLN.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon today to 9 PM CDT this evening for
KSZ073-097-101.
MO...Heat Advisory from noon today to 9 PM CDT this evening for
MOZ066>068-077>080-088>091-093>095-101>104.
Flood Watch through this afternoon for MOZ056>058-069>071-
081>083-098.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...BurchfieldHazardous weather outlook, Aug 14, 4:01 AM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 401 AM CDT Wed Aug 14 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150915- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 401 AM CDT Wed Aug 14 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Marginal hail risk. Marginal thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive heat risk. Elevated excessive rainfall risk DISCUSSION... A narrow corridor of showers and thunderstorms with heavy rainfall rates will continue this morning to the east of Springfield. Flash flooding could develop in these areas if storms move over the same areas. Frequent lightning will also occur. Heat index values will reach 100 to 108 degrees for areas along and west of Highway 65 and a Heat Advisory remains in effect. Showers and thunderstorms will develop overnight northwest of the area and could clip areas north of Highway 54. Lightning, small hail and wind gusts up to 50mph will be possible if these storms make it into these areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values will climb to between 100 and 108 degrees for portions of southeast Kansas and southern Missouri Thursday. Severe thunderstorms with large hail and damaging winds are possible late Thursday afternoon through Thursday evening. There is a 20 to 30 percent chance of thunderstorms Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:12 PM CDT | River Flood Watch | SGF | Pulaski | 12 hr |
| Aug 13, 9:44 PM CDT | Flood Watch | SGF | Benton, Camden, Dallas, Dent, Douglas, Hickory and 12 more | 17 hr |
| Aug 14, 7:38 AM CDT | Areal Flood Advisory | SGF | Camden, Laclede, Pulaski, Texas, Wright | 4 hr |
| Aug 14, 9:49 AM CDT | Flash Flood Warning | SGF | Douglas, Howell, Ozark | 4 hr |
| Aug 14, 11:12 AM CDT | Areal Flood Warning | SGF | Douglas, Howell, Laclede, Oregon, Ozark, Texas and 1 more | 6 hr |
| Aug 14, 11:51 AM CDT | Flash Flood Warning | SGF | Miller | 4 hr |
| Aug 14, 12:04 PM CDT | Flash Flood Warning | SGF | Pulaski | 4 hr |
| Aug 14, 2:53 PM CDT | Heat Advisory | SGF | Barry, Barton, Christian, Dade, Dallas, Douglas and 15 more | 30 hr |
Nearby
Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.